Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 187, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2000, 4:23 AM CDT for Stafford County, Kansas. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 4:23 AM CDT (09:23 UTC)
- Expired
- Jul 20, 2000, 4:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:26 AM CDT | Hail 0.75 | Stafford, KS | |
| Jul 20, 4:26 AM CDT | Thunderstorm Wind 56 E | Stafford, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 200924 SVRDDC KSC185-200945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 AM CDT * AT 423 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF STAFFORD...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED STAFFORD THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNIN)G... LAT...LON 3783 9899 3782 9853 3783 9848 3824 9852 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:01 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 20, 3:01 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT THU JUL 20 2000 SCATTERED CONVECTION CONTINUES TO DEVELOP OVER MAINLY THE NORTHERN HALF OF THE CWA NEAR AN OUTFLOW BOUNDARY AS A S/W CROSSES NW KANSAS EARLY THIS MORNING. COLD FRONT EXTENDED ACROSS THE PANHANDLE OF NE INTO NE CO AT 01Z. DIFFICULT TO ID SFC FRONT AT 07Z WITH MULTIPLE OUTFLOW BOUNDARYS ACROSS WESTERN KANSAS. BEST GUESS STILL HAS THIS FRONT IN NW KANSAS. GIVEN COOL POOL ALOFT BASED ON 00Z UPPER AIR EXPECT CONVECTION TO CONTINUE THROUGH THE EARLY MORNING HOURS ACROSS NE CWA AS S/W CROSSES THE AREA. EXTRAPOLATION FROM W/V LOOP PLACES THIS WAVE JUST EAST OF THE AREA BY 12Z. WILL ADJUST ZONES AS NEEDED AT ISSUANCE TIME BUT KEEP A MENTION OF MORNING CONVECTION GOING WITH THE MORE ORGANIZED CONVECTION OVER THE NORTHEAST. ONCE THIS WAVE MOVES EAST OF THE AREA...SKIES SHOULD BRIEFLY CLEAR AS SFC FRONT CROSSES WESTERN KANSAS. ALL MODELS SIMILAR IN THE NEAR TERM WITH THE GENERAL FLOW PATTERN BUT ALL APPEAR TO HAVE TROUBLE WITH TIMING OF FRONT AND HOW FAR SOUTH IT WILL GO. AT THIS TIME GIVEN THE CURRENT CONVECTION AND PRESSURE TENDENCY OVER NE WILL LEAN TOWARDS THE FURTHER SOUTH AND SLIGHTLY MORE PROGRESSIVE ETA SOLUTION. AS A RESULT SFC FRONT SHOULD BE IN NORTHERN OK BY 00Z FRIDAY WITH BEST MID LVL BAROCLINIC ZONE OVER SW KANSAS AS NEXT WAVE APPROACHES. ETA MOVES NEXT VORT LOBE ALONG BAROCLINIC ZONE DURING THE EVENING WHICH APPEARS A REASONABLE. CURRENT FORECAST OF LIKELY POPS STILL LOOK GOOD. SFC WINDS TO BECOME MORE SOUTHEAST ON FRIDAY. WITH UPSLOPE FLOW AT THE SFC AND NW FLOW ALOFT AM CONCERNED CHC OF AFTERNOON CONVECTION. AS A RESULT WILL INTRODUCE SLT CHC AT THIS TIME. 850 MB TEMPS PROGGED TO RANG FROM 18C IN EAST TO 20C IN THE WEST WHICH SUGGEST MID 80S GIVEN SOME SUNSHINE SO WILL KEEP CURRENT TEMP FORECAST GOING. NO CHANGES TO EXTENDED. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 089/063 084/063 087 362 GCK 088/061 083/063 086 362 EHA 088/063 082/061 085 263 LBL 087/064 082/063 085 263 HYS 085/060 083/061 086 462 P28 089/066 088/065 089 261 .DDC...NONE. RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:45 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| Jul 20, 2:56 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 19 min |
| Jul 20, 3:02 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.